Probiotics may prevent diarrhoea from antibiotic treatment
Scientists believe that taking a probiotic during antibiotic treatment can provide a possible preventative against antibiotic-associated side effects, including diarrhoea caused by the Clostridium difficile "superbug".
C. difficile is a common nosocomial infection which is often contracted during antibiotic treatment. The indiscriminate mode of action of many antibiotics means that our probiotic microbiota often get killed along with any pathogen, and when our probiotic gut microbiota is damaged; opportunistic microorganisms such as C. difficile are able to overwhelm the gut, causing diarrhoea, inflammation, and in more severe cases, even death.
However, a new meta-analysis undertaken by scientists at the Cochrane Collaboration has reviewed data from 23 previously published human trials, encompassing a total of 4,213 participants all taking antibiotics. The research revealed that patients supplemented with probiotics during antibiotic treatment were 3 times less likely to experience antibiotic-associated diarrhoea, as well as with significant improvements in patients experiencing less stomach cramps, nausea and taste disturbances.
Professor Brendan Wren of the London School of Hygiene and Tropical Medicine, who was independent of the review, commented, "The probiotic approach is a good idea. It could provide a pre-emptive strike to make sure the balance in your gut is fine."
This sentiment was echoed by the Cochrane team, who stated, "Implementing the appropriate dose and strains of probiotics in hospitals could provide cost savings and improve quality of life."
The Cochrane team have also commented that further work must be done to establish specifically which probiotic strains are most effective in preventing antibiotic-associated side effects and C. difficile infections.
For more research on taking probiotics during antibiotic treatment, visit our For those on antibiotics scientific research page.
Reference: Goldenberg, J. Z et al (2013) The use of probiotics to prevent C. difficile diarrhea associated with antibiotic use. Published online: http://summaries.cochrane.org/CD006095/the-use-of-probiotics-to-prevent-c.-difficile-diarrhea-associated-with-antibiotic-use